Any tips for counter-acting weakness in legs from Prednisolone

Hi there, I am a week and a half into a daily dose of 40mg Prednisolone. Every day brings a new experience and generally I am ok with the side effects I am getting because I was expecting them. However today, every time I go to stand up my legs feel ridiculously weak and like they won’t support my body weight.

Is there anything that anyone can suggest I can do to counter-act this sensation? It is really annoying 😂, but I also don’t want to get myself into a head space where I don’t want to move around in case my legs give way.

All suggestions welcome! Thank you.

Comments

  • Anna
    Anna Moderator Posts: 695

    Hi @ClaireT and welcome to the online community,

    You've been on prednisolone for a week and a half and you're feeling weakness in your legs. You wonder what you can do to counteract this sensation.

    You have probably been given a sheet with some of the side effects of prednisolone, but I've attached one below, produced by the NHS (possibly the same as you've been given with your packet of tablets).


    If you read down past the more common side effects, you'll see in the serious side effects section that if you experience any muscle weakness you are advised to call your GP since it might be due to low potassium levels. I would recommend that you follow this advice and give them a ring, especially since you are on quite a high dose (40mg).

    Do let us know how you get on.

    Anna (Mod)

  • frogmorton
    frogmorton Member Posts: 28,211

    Hi @ClaireT

    Nice to meet you🙂

    My daughter was on dexamethasone (similar, but nearly 7xs stronger than pred) as part of her treatment for leukaemia. She had the same issue as you are describing, amongst others. Be careful if you get down on the floor getting back up can be really really tough! She was given crutches by the physio at hospital in the end, which helped a lot.

    Are you going to be on it for long l wonder? That is quite a high dose you are on there. They generally don't like us to take steroids indefinitely due to other issues they can cause.

    I am presuming it's either to deal with a major flare or to tide you over while waiting for a new medication to start or kick in?

    Take care